Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 271, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 26, 2006, 6:47 PM CDT for Palo Alto County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2006, 6:47 PM CDT (23:47 UTC)
- Expired
- Jul 26, 2006, 7:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 166 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 262349 SVRDMX IAC147-270030- /O.NEW.KDMX.SV.W.0271.060726T2347Z-060727T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 647 PM CDT WED JUL 26 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PALO ALTO COUNTY IN NORTHWEST IOWA * UNTIL 730 PM CDT * AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING SMALL SHORT LIVED TORNADOES WITH DESTRUCTIVE WINDS OF 70 TO 90 MPH. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF WEBB...OR 13 MILES SOUTHEAST OF SPENCER...AND MOVING SOUTHEAST AT 5 MPH. OTHER THUNDERSTORMS NORTH OF CURLEW MAY PRODUCE SIMILAR WEATHER. * THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN PALO ALTO COUNTY...INCLUDING THE TOWN OF AYRSHIRE. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4311 9492 4292 9492 4292 9449 4305 9445 $$ MYERS
2 follow-up statements
000 WWUS53 KDMX 270014 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 712 PM CDT WED JUL 26 2006 IAC147-270030- /O.CON.KDMX.SV.W.0271.000000T0000Z-060727T0030Z/ PALO ALTO IA- 712 PM CDT WED JUL 26 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN PALO ALTO COUNTY UNTIL 730 PM CDT... AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM CAPABLE OF PRODUCING SMALL SHORT LIVED TORNADOES WITH DAMAGING WINDS OF 60 TO 80 MPH. THIS STORM WAS LOCATED 9 MILES NORTH OF LAURENS...OR 21 MILES SOUTHEAST OF SPENCER...MOVING SOUTHEAST NEAR 10 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN PALO ALTO COUNTY...INCLUDING THE TOWNS OF AYRSHIRE...CURLEW AND MALLARD. IF YOU ARE IN THE PATH OF THIS STORM...OR OBSERVE A FUNNEL CLOUD MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 4311 9492 4292 9492 4292 9449 4305 9445 $$ MYERS
000 WWUS53 KDMX 270023 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 722 PM CDT WED JUL 26 2006 IAC147-270032- /O.EXP.KDMX.SV.W.0271.000000T0000Z-060727T0030Z/ PALO ALTO IA- 723 PM CDT WED JUL 26 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PALO ALTO COUNTY WILL EXPIRE AT 730 PM CDT... AT 723 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. LAT...LON 4311 9492 4292 9492 4292 9449 4305 9445 $$ MYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:25 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 26, 3:25 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT WED JUL 26 2006 .DISCUSSION... THE MAIN FORECAST ISSUE OVER THE NEXT 48 HOURS WILL BE PRECIP CHANCES. LATE THIS AFTERNOON AND TONIGHT WE HAVE TWO AREAS TO CONSIDER. THERE IS A SURFACE LOW OVER NWRN MO/SWRN IA AND A FRONTAL BOUNDARY ASSOCIATED WITH THE LOW. AS THE LOW PUSHES TO THE EAST STORMS COULD FIRE ALONG THAT BOUNDARY WITH A LITTLE MORE HEATING. CU FIELD HAS BEEN EXPANDING OVER THE LAST COUPLE HOURS AND SOME TOWERS ARE GOING UP IN NORTHEASTERN MO. LIKEWISE...ANOTHER BOUNDARY IS QUASI-STATIONARY OVER SRN MN AND WILL SLOWLY SINK S INTO NRN IA THROUGH THE EVENING BEFORE WASHING OUT. AGAIN SOME TCU ARE APPEARING ON SAT. HAVING SAID ALL THIS...FORCING IS WEAK AND FLOW IS ALL BUT NON EXISTENT AND SHEAR IS NOT PARTICULARLY IMPRESSIVE EITHER. ANY STORMS THAT DO GO UP WILL NOT LAST VERY LONG AND THEY WILL HAVE A HARD TIME REACHING SEVERE LIMITS TOO...THOUGH AN ISOLATED SEVERE STORM IS POSSIBLE. THE UNSETTLED PATTERN CONTINUES THROUGH FRIDAY WITH WEAK WAVES PUSHING ACROSS THE CWA. TONIGHTS WAVE AFFECTS THE SE CWA ON THURSDAY AS YET ANOTHER WAVE PUSHES INTO THE NW BRINGING A SLIGHT CHANCE FOR THUNDERSTORMS TO THOSE AREAS. ATTENTION THEN TURNS TO THE HEAT OVER THE WEEKEND. UPPER RIDGE REALLY BUILDS INTO THE UPPER MIDWEST. GIVEN 850 TEMPS I HAVE RAISED HIGHS SATURDAY THROUGH MONDAY. I HAVE INTRODUCED PRECIP CHANCES FOR TUESDAY NIGHT AND WEDNESDAY AS A FAIRLY STRONG COLD FRONT PUSHES INTO THE CWA. MODELS HAVE BEEN SLOWING THE PROGRESSION OF THE FRONT OVER THE PAST FEW RUNS SO I KEPT TUESDAY DRY BUT TUESDAY NIGHT/WEDNESDAY COULD BE AN ACTIVE PERIOD. I PREFERRED THE NAM TODAY OVER THE GFS AS IT INITIALIZED THE MCS POSITION BETTER AND SEEMED TO HANDLE THE BOUNDARIES AND RESULTING PRECIP BETTER. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. FAB
Hazardous weather outlook, Jul 26, 3:47 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 347 PM CDT WED JUL 26 2006 IAZ061-062-073>075-082>086-093>097-271100- JASPER-POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE- WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 347 PM CDT WED JUL 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA TO THE SOUTHEAST OF A LINE FROM LAMONI TO NEWTON. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE UNTIL MIDNIGHT...WITH THE MAIN THREAT BEING BRIEF HEAVY DOWNPOURS AND LIGHTNING. AN ISOLATED STORM COULD PRODUCE NICKEL SIZE HAIL AND GUSTS TO 60 MPH UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY...BUT THERE THREAT FOR SEVERE WEATHER APPEARS LIMITED. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED FOR A SHORT TIME THIS EVENING. IAZ004>007-015>017-023>028-033>039-047>050-271100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL- TAMA- 347 PM CDT WED JUL 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA GENERALLY NORTH OF HIGHWAY 30. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS MAY MOVE SOUTHWARD FROM FROM MINNESOTA UNTIL 10 PM OR MIDNIGHT. BRIEF DOWNPOURS AND LIGHTNING CAN BE EXPECTED FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY...BUT THERE THREAT FOR SEVERE WEATHER APPEARS LIMITED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE NOT LIKELY TO BE NEEDED THIS EVENING. IAZ044>046-057>060-070>072-081-092-271100- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-ADAMS-TAYLOR- 347 PM CDT WED JUL 26 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA WEST OF A LINE FROM LAMONI TO DES MOINES TO CARROLL. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY...BUT THERE THREAT FOR SEVERE WEATHER APPEARS LIMITED. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED THIS EVENING.
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.